I am a 40 year old mother of 2 adolescents.I am healthy and the only major illess that I ever had was pancreatitis,one time 4 years ago, which I was hospitalized for. The doctoras could never find any reason for it and I do not drink or do drugs.It got better on it's own and I have not been bothered with it since. 6 weeks ago I embarked on a high protein diet with very controlled carbohydrates. The carbohydrates could be eaten once a day, with protein and low carb vegetables twice a day, and not much snacking. About 3 weeks into the diet I started getting strange palpitations and chest flutterings from my chest up to my neck with feeling of adreneline running through my body.It came and went during the day, but seemed to be triggered from eating.At first I thought that it might be due to some extreme long term stress in my life, although I have never had palpitations due rto stress before. It continued for 3 weeks and got progressively worse. I heard from others that they experienced this from high protein diets, and that taking potassium supplements could help. I tried that and potassium did not help. I tried violating the diet and then after 2 "regular" meals( where the palpitations stopped) had a high protein low carb meal. The palpitations immediately returned.I decided to
drop the diet and have had no more palpitations in the day
since.I also feel dramatically better and more focused now, even only a day back to eating regular food. Can you tell me what was
happening? It was very scary.
I have not heard of this complaint before but an not surprised. I have never been a fan of the high-protein diets. They work by creating an ketotic state in your body, actually making it 'think' it is starving. I would definately stay away from this sort of dieting in the future. Stick to the basics - healthy, smaller portions and exercise. It's slower and more painful but in the long-run much better for you.
I am 50 . My palpitations started 6 weeks ago. About 3 weeks before they started, I began drinking a protein supplement because I felt that I was not getting enough protein. The supplement is only 40% of the RDA. When the palpitations started, I stopped the supplement. The palpitations continued in earnest for about 3 weeks. I believe that the protein supplement is just coincidental, but may not be after reading your post. Aspartame is in the supplement, but I have experimented with that and it seems to be non-causative. Perhaps red dye #40 is a factor. What has helped me almost totally eliminate the palpitations is taking a brisk walk after every meal. I am eating smaller, more frequent meals, EATING more fish and animal protein, and limiting carbohydrates and sugary foods to before 4 PM every day... In other words, a balanced diet . For years, I had a bad habit of eating at bedtime, dressing my body up with sugar and carbs with no place to go!! In my mind, this was a major factor in the onset of the palpitations. I also started taking one "One A Day" cholesteral health supplement (333% RDA vitamin E) daily along with a conventional multi-vitamin and mineral supplement about 10 days ago. It is hard to isolate variables, but so far I am delighted with the results of a balanced diet, modest supplements, and walking after meals.
Just to let you know that I am appreciative of the responses that were posted.
As soon as I stopped the high protein diet- within even one day after- the palpitations stopped and have not returned. Not one!
It was so obviously due to the diet. Since then, many people I have talked to have admitted that they had palpitations while trying high protein diets. Mostly they say they felt sick and then remember the palpitations that they had before stopping their diets.Now I am on weight watchers and feel fine. Thanks to all.
I have used the High Protien diet a couple of times and was pleased with the results, and had the same thing happen to me. It was nothing more than not getting enough potassium. I used the supplemental potassium, and never had another problem.
I ate plenty of the low-carb veggies on the diet, so I don't believe it was unhealthy, because I ate a good deal of fish, chicken, and lower-fat dairy products.
You CAN eat healthy on a low carb diet. You just have to watch what you do eat.
I must comment to Donna that any diet that changes your heart rate to the point where you are having palpitations is not good for you at all. I have been on weight watchers for a few weeks now and have lost tons of weight and feel very good. I'm glad that I figured out that it was the high protein diet that was causing the problem. Harming your body for a diet is not worth it.If you have to supplement to keep yourself from getting palpitations it means that you are seriously not getting what you need from eating and that is certainly not healthy, short or long run. Good luck.
Ann, I'm glad to hear you are off the diet. I have many friends who are on it that I worry about them. I'm not that knowledgeable about the diet but I do have a brother who was hospitalized with pancreatis and ended up in intensive care for 2 months. He eventually had most of his pancreas removed and is now a diabetic taking shots 3 times a day. You may want to have your gall bladder checked. There are 2 known causes for pancreatitis, alcholol and gall bladder disease. Then there are numuerous other unknown causes... My brother's gall bladder was diseased and plugged up the duct that both the gall bladder and pancrease feed into. None of this showed up during his first few attacks. I trully believe the medicine he had been on for years to reduce his cholesterol was the culprit to all of his problems. It's best to leave well enough alone. Take care of yourself and insist that your gall bladder be checked thououghly.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.